Maine, 2008

Heavy Snow in Maine, March 1, 2008

March 1, 2008 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure weakened over the Great Lakes as a secondary low developed over the Mid-Atlantic States. The combination of the two areas of low pressure brought heavy snow to the state.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure weakened over the Great Lakes as a secondary low developed over the Mid-Atlantic States. The combination of the two areas of low pressure brought heavy snow to the state. Snowfall amounts generally ranged from 4 to 10 inches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 29, 9:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 29, 9:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
933 PM EST FRI FEB 29 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OUT TO SEA TONIGHT AS LOW PRESSURE MOVES
EAST FROM THE GREAT LAKES. THIS LOW WILL TRACK TO THE SOUTHWEST
MAINE COAST SATURDAY...THEN ON TO THE MARITIMES SATURDAY NIGHT AND SUNDAY.
A RIDGE OF HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA SUNDAY
AND SUNDAY NIGHT. LOW PRESSURE APPROACHES FROM THE GREAT LAKES ON
MONDAY...THEN DRAGS A COLD FRONT ACROSS THE REGION TUESDAY.
ANOTHER LOW WILL TRACK NORTHEAST ALONG THIS FRONTAL BOUNDARY LATE
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 5 AM SATURDAY MORNING/...
HI PRES MOVES OUT TO SEA TNGT WITH LO PRES MOVING E FROM THE GREAT
LAKES. A LIGHT LOW LEVEL SELY FLOW HAS DEVELOPED AND THE RADAR
IS CURRENTLY SHOWING SNOW DEVELOPING ALOFT ACROSS NH AND SWRN ME
BUT THE UA SOUNDING AT GYX SHOWED A VERY DRY AMS ALOFT WHICH MAY
TAKE A FEW MORE HOURS TO SATURATE...SO IT MAY TAKE ANOTHER HOUR
OR TWO BEFORE SNOW BEGINS REACHING THE GROUND. TOWARD MIDNIGHT THE
SNW WILL RAPIDLY SPREAD ACROSS THE FA WITH SNOW BECOMING HEAVY AT
TIMES BY DAYBREAK OVER MORE WRN AND SRN AREAS. WILL CONT THE HEAVY
SNOW WARNINGS.

&&

.SHORT TERM /5 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE SFC LOW TRACKS TO THE SW MAINE COAST SATURDAY CONTINUING SNOW
ACROSS THE FA WITH THE POSSIBILITY SOME RAIN MAY MIX IN WITH THE
SNOW ALONG THE COAST. WILL CONT THE HEAVY SNOW WARNINGS WITH TOTAL
SNOWFALL BETWEEN 6 AND 12 INCHES ACROSS THE FA. LOWEST AMOUNTS
ALONG THE COAST AND OVER EXTREME SE NEW HAMPSHIRE AND THE HIGHEST
AMOUNTS OVER THE FOOTHILLS OF WESTERN MAINE AND PORTIONS OF
CENTRAL MAINE. WILL CONT THE HEAVY SNOW WARNINGS. USED THE
GFS40...HPC QPF AND MAV MOS GUIDANCE FOR THIS FCST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
GRADUALLY RISING HEIGHTS WILL BRING A RETURN TO NORMAL...OR
SLIGHTLY ABOVE NORMAL TEMPERATURES...FOR THE LATTER HALF OF THE
PERIOD. WE WILL CONTINUE IN AN ACTIVE PATTERN WITH A SERIES OF
DISTURBANCES TO TRAVERSE THE AREA. LOW PRESSURE EXITS INTO THE
MARITIMES SATURDAY NIGHT AND SUNDAY. A RIDGE OF HIGH PRESSURE
WILL BUILD EAST ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. LOW PRESSURE
APPROACHES FROM THE GREAT LAKES ON MONDAY...THEN DRAGS A COLD
FRONT ACROSS THE REGION TUESDAY. ANOTHER LOW WILL TRACK NORTHEAST
ALONG THIS FRONTAL BOUNDARY LATE TUESDAY AND WEDNESDAY. THERE IS
SOME UNCERTAINTY AS TO THE TRACK AND HENCE THE THERMAL PROFILE.
BUT IT WOULD APPEAR THAT THE FIRST DISTURBANCE WILL HAVE ENOUGH
WARM AIR IN PLACE FOR A MIX...OR EVEN PLAIN RAIN. PRECIPITATION
TYPE WITH THE SECOND LOW WILL DEPEND ON WHERE THE FRONTAL BOUNDARY
ULTIMATELY STALLS. THE ECMWF AND GFS HAVE BENN HINTING ON A WARMER
AND MORE WESTERLY TRACK WHICH WOULD MEAN A WINTRY MIX WITH A
CHANGEOVER TO RAIN ALONG THE COASTAL PLAIN.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...VFR CONDITIONS WILL QUICKLY LWR AS
SNOW SPREADS NE ACROSS THE FA TNGT. EXPECT LIFR CONDITIONS IN SN
AND SOME BLSN. ALSO A CHC OF RN ALONG THE COAST SATURDAY MORNING.
EXPECT HEAVY SNOW ACCUMULATIONS AT ALL TAF SITES LATER TNGT THRU
SATURDAY AFTERNOON AND HEAVY SNOW WARNINGS ARE IN EFFECT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...IFR TO MVFR CONDITIONS
SATURDAY NIGHT...IMPROVING TO VFR CONDITIONS SUNDAY INTO
MONDAY...EXCEPT MVFR IN ANY SNOW SHOWER ACTIVITY OVER
NORTHERN/MOUNTAIN SECTIONS. CONDITIONS LOWERING TO MVFR TO IFR
TUESDAY IN MIXED PRECIPITATION.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...WILL CONT THE GLW FOR LATE TNGT
THRU MUCH OF SATURDAY AS SE WINDS INCREASE TO GALE FORCE. SEAS
WILL BUILD ACCORDINGLY. USED GFS40 FOR WINDS AND WNAWAVE GUIDANCE
FOR SEAS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...STRONG SCA OR
MINIMAL GLW SATURDAY NIGHT INTO SUNDAY NIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING UNTIL 4 PM EST SATURDAY FOR MEZ018-019-023-
     024.
     HEAVY SNOW WARNING FROM 3 AM SATURDAY TO MIDNIGHT EST SATURDAY
     NIGHT FOR MEZ008-009-012>014-020>022-025>028.
     HEAVY SNOW WARNING UNTIL MIDNIGHT EST SATURDAY NIGHT FOR
     MEZ007.
NH...HEAVY SNOW WARNING UNTIL 4 PM EST SATURDAY FOR NHZ005>010-013-
     014.
     HEAVY SNOW WARNING FROM 3 AM SATURDAY TO MIDNIGHT EST SATURDAY
     NIGHT FOR NHZ004.
     HEAVY SNOW WARNING UNTIL MIDNIGHT EST SATURDAY NIGHT FOR
     NHZ001>003.
MARINE...GALE WARNING FROM 6 AM TO 4 PM EST SATURDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Feb 29, 3:41 PM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
341 PM EST FRI FEB 29 2008

MEZ007-NHZ001>003-012045-
NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
341 PM EST FRI FEB 29 2008

...HEAVY SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT
EST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

ANOTHER STORM WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY.
EARLY INDICATIONS ARE THAT THIS STORM WILL BE WARMER AND PROVIDE
MORE IN THE WAY OF MIXED PRECIPITATION AREA WIDE...CHANGING TO RAIN
OVER SOUTHERN/COASTAL SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ008-009-012>014-020>022-025>028-NHZ004-012045-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN CARROLL-
341 PM EST FRI FEB 29 2008

...HEAVY SNOW WARNING IN EFFECT FROM 3 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

ANOTHER STORM WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY.
EARLY INDICATIONS ARE THAT THIS STORM WILL BE WARMER AND PROVIDE
MORE IN THE WAY OF MIXED PRECIPITATION AREA WIDE...CHANGING TO RAIN
OVER SOUTHERN/COASTAL SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-023-024-NHZ005>010-013-014-012045-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
341 PM EST FRI FEB 29 2008

...HEAVY SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

ANOTHER STORM WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY.
EARLY INDICATIONS ARE THAT THIS STORM WILL BE WARMER AND PROVIDE
MORE IN THE WAY OF MIXED PRECIPITATION AREA WIDE...CHANGING TO RAIN
OVER SOUTHERN/COASTAL SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-012045-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
341 PM EST FRI FEB 29 2008

...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

NOT APPLICABLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Kennebec

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Androscoggin

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 1, 12:00 AM EST to 8:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91827, 91828, 91829, 91830, 91831, 91832, 91833, 91834, 91835, 91836, 91837, 91838, 91839, 91840, 91841, 91842, 91844.